February  2017, 37(2): 879-903. doi: 10.3934/dcds.2017036

On eigenvalue problems arising from nonlocal diffusion models

1. 

Center for PDE, East China Normal University, 500 Dongchuan Road, Minhang 200241, Shanghai, China

2. 

Biostatistique et Processus Spatiaux, INRA, 84000, Avignon, France

3. 

Department of Mathematics, Southern University of Science and Technology, 1088 Xueyuan Road, Nanshan 518055, Shenzhen, China

FL is supported by NSF of China (No. 11431005), NSF of Shanghai (No. 16ZR1409600).JC is supported by the French ANR through the ANR JCJC project MODEVOL: ANR-13-JS01-0009 and the ANR project NONLOCAL: ANR-13-JS01-0009.XFW is supported by NSF of China (No. 11671190).

Received  June 2015 Revised  September 2015 Published  November 2016

We aim at saying as much as possible about the spectra of three classes of linear diffusion operators involving nonlocal terms. In all but one cases, we characterize the minimum $λ_p$ of the real part of the spectrum in two max-min fashions, and prove that in most cases $λ_p$ is an eigenvalue with a corresponding positive eigenfunction, and is algebraically simple and isolated; we also prove that the maximum principle holds if and only if $λ_p>0$ (in most cases) or $≥ 0$ (in one case). We prove these results by an elementary method based on the strong maximum principle, rather than resorting to Krein-Rutman theory as did in the previous papers. In one case when it is impossible to characterize $λ_p$ in the max-min fashion, we supply a complete description of the whole spectrum.

Citation: Fang Li, Jerome Coville, Xuefeng Wang. On eigenvalue problems arising from nonlocal diffusion models. Discrete & Continuous Dynamical Systems - A, 2017, 37 (2) : 879-903. doi: 10.3934/dcds.2017036
References:
[1]

X. Bai and F. Li, Optimization of species survival for logistic models with non-local dispersal, Nonlinear Anal. Real World Appl., 21 (2015), 53-62. doi: 10.1016/j.nonrwa.2014.06.006. Google Scholar

[2]

X. Bai and F. Li, Global dynamics of a competition model with nonlocal dispersal Ⅱ: The full system, J. Differential Equations, 258 (2015), 2655-2685. doi: 10.1016/j.jde.2014.12.014. Google Scholar

[3]

P. Bates and G. Zhao, Existence, uniqueness and stability of the stationary solution to a nonlocal evolution equation arising in population dispersal, J. Math. Anal. Appl., 332 (2007), 428-440. doi: 10.1016/j.jmaa.2006.09.007. Google Scholar

[4]

P. Bates and G. Zhao, Spectral convergence and turing patterns for nonlocal diffusion systems, preprints.Google Scholar

[5]

H. BerestyckiJ. Coville and H.-H. Vo, Persistence criteria for populations with non-local dispersion, J. Math. Biol., 72 (2016), 1693-1745. doi: 10.1007/s00285-015-0911-2. Google Scholar

[6]

H. BerestyckiL. Nirenberg and S. R. S. Varadhan, The principal eigenvalue and maximum principle for second-order elliptic operators in general domains, Comm. Pure Appl. Math., 47 (1994), 47-92. doi: 10.1002/cpa.3160470105. Google Scholar

[7]

J. Coville, On a simple criterion for the existence of a principal eigenfunction of some nonlocal operators, J. Differential Equations, 249 (2010), 2921-2953. doi: 10.1016/j.jde.2010.07.003. Google Scholar

[8]

J. Coville, Singular measure as principal eigenfunction of some nonlocal operators, Appl. Math. Lett., 26 (2013), 831-835. doi: 10.1016/j.aml.2013.03.005. Google Scholar

[9]

J. Coville, Nonlocal refuge model with a partial control, Discrete Contin. Dyn. Syst., 35 (2015), 1421-1446. doi: 10.3934/dcds.2015.35.1421. Google Scholar

[10]

J. CovilleJ. Davila and S. Martinez, Pulsating fronts for nonlocal dispersion and KPP nonlinearity, Ann. I. H. Poincare -AN, 30 (2013), 179-223. doi: 10.1016/j.anihpc.2012.07.005. Google Scholar

[11]

J. F. Crow and M. Kimura, An Introduction to Population Genetics Theory, Burgess Pub. Co. , 1970.Google Scholar

[12]

L. C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, 19, Providence, 1998.Google Scholar

[13]

V. HustonS. MartinezK. Mischaikow and G. T. Vickers, The evolution of dispersal, J. Math. Biol., 47 (2003), 483-517. doi: 10.1007/s00285-003-0210-1. Google Scholar

[14] T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1995. Google Scholar
[15]

F. LiK. Nakashima and W.-M. Ni, Stability from the point of view of diffusion, relaxation and spatial inhomogeneity, Discrete Contin. Dyn. Syst., 20 (2008), 259-274. Google Scholar

[16]

F. LiY. Lou and Y. Wang, Global dynamics of a competition model with non-local dispersal Ⅰ: the shadow system, J. Math. Anal. Appl., 412 (2014), 485-497. doi: 10.1016/j.jmaa.2013.10.071. Google Scholar

[17]

H. G. OthmerS. R. Dunbar and W. Alt, Models of dispersal in biological systems, J. Math. Biol., 26 (1988), 263-298. doi: 10.1007/BF00277392. Google Scholar

[18]

W. Shen and X. Xie, On principal spectrum points/principal eigenvalues of nonlocal dispersal operators and applications, Discrete Contin. Dyn. Syst., 35 (2015), 1665-1696. doi: 10.3934/dcds.2015.35.1665. Google Scholar

[19]

D. B. Smith, A sufficient condition for the existence of a principal eigenvalue for nonlocal diffusion equations with applications, J. Math. Anal. Appl., 418 (2014), 766-774. doi: 10.1016/j.jmaa.2014.04.004. Google Scholar

[20]

L. SunJ. Shi and Y. Wang, Existence and uniqueness of steady state solutions of a nonlocal diffusive logistic equation, Z. Angew. Math. Phys., 64 (2013), 1267-1278. doi: 10.1007/s00033-012-0286-9. Google Scholar

[21]

J.-W. SunW.-T. Li and Z.-C. Wang, A nonlocal dispersal logistic equation with spatial degeneracy, Discrete Contin. Dyn. Syst., 35 (2015), 3217-3238. doi: 10.3934/dcds.2015.35.3217. Google Scholar

[22]

J.-W. SunF.-Y. Yang and W.-T. Li, A nonlocal dispersal equation arising from a selection-migration model in genetics, J. Differential Equations, 257 (2014), 1372-1402. doi: 10.1016/j.jde.2014.05.005. Google Scholar

[23]

Y. Yamada, On logistic diffusion equations with nonlocal interaction terms, Nonlinear Anal., 118 (2015), 51-62. doi: 10.1016/j.na.2015.01.016. Google Scholar

show all references

References:
[1]

X. Bai and F. Li, Optimization of species survival for logistic models with non-local dispersal, Nonlinear Anal. Real World Appl., 21 (2015), 53-62. doi: 10.1016/j.nonrwa.2014.06.006. Google Scholar

[2]

X. Bai and F. Li, Global dynamics of a competition model with nonlocal dispersal Ⅱ: The full system, J. Differential Equations, 258 (2015), 2655-2685. doi: 10.1016/j.jde.2014.12.014. Google Scholar

[3]

P. Bates and G. Zhao, Existence, uniqueness and stability of the stationary solution to a nonlocal evolution equation arising in population dispersal, J. Math. Anal. Appl., 332 (2007), 428-440. doi: 10.1016/j.jmaa.2006.09.007. Google Scholar

[4]

P. Bates and G. Zhao, Spectral convergence and turing patterns for nonlocal diffusion systems, preprints.Google Scholar

[5]

H. BerestyckiJ. Coville and H.-H. Vo, Persistence criteria for populations with non-local dispersion, J. Math. Biol., 72 (2016), 1693-1745. doi: 10.1007/s00285-015-0911-2. Google Scholar

[6]

H. BerestyckiL. Nirenberg and S. R. S. Varadhan, The principal eigenvalue and maximum principle for second-order elliptic operators in general domains, Comm. Pure Appl. Math., 47 (1994), 47-92. doi: 10.1002/cpa.3160470105. Google Scholar

[7]

J. Coville, On a simple criterion for the existence of a principal eigenfunction of some nonlocal operators, J. Differential Equations, 249 (2010), 2921-2953. doi: 10.1016/j.jde.2010.07.003. Google Scholar

[8]

J. Coville, Singular measure as principal eigenfunction of some nonlocal operators, Appl. Math. Lett., 26 (2013), 831-835. doi: 10.1016/j.aml.2013.03.005. Google Scholar

[9]

J. Coville, Nonlocal refuge model with a partial control, Discrete Contin. Dyn. Syst., 35 (2015), 1421-1446. doi: 10.3934/dcds.2015.35.1421. Google Scholar

[10]

J. CovilleJ. Davila and S. Martinez, Pulsating fronts for nonlocal dispersion and KPP nonlinearity, Ann. I. H. Poincare -AN, 30 (2013), 179-223. doi: 10.1016/j.anihpc.2012.07.005. Google Scholar

[11]

J. F. Crow and M. Kimura, An Introduction to Population Genetics Theory, Burgess Pub. Co. , 1970.Google Scholar

[12]

L. C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, 19, Providence, 1998.Google Scholar

[13]

V. HustonS. MartinezK. Mischaikow and G. T. Vickers, The evolution of dispersal, J. Math. Biol., 47 (2003), 483-517. doi: 10.1007/s00285-003-0210-1. Google Scholar

[14] T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1995. Google Scholar
[15]

F. LiK. Nakashima and W.-M. Ni, Stability from the point of view of diffusion, relaxation and spatial inhomogeneity, Discrete Contin. Dyn. Syst., 20 (2008), 259-274. Google Scholar

[16]

F. LiY. Lou and Y. Wang, Global dynamics of a competition model with non-local dispersal Ⅰ: the shadow system, J. Math. Anal. Appl., 412 (2014), 485-497. doi: 10.1016/j.jmaa.2013.10.071. Google Scholar

[17]

H. G. OthmerS. R. Dunbar and W. Alt, Models of dispersal in biological systems, J. Math. Biol., 26 (1988), 263-298. doi: 10.1007/BF00277392. Google Scholar

[18]

W. Shen and X. Xie, On principal spectrum points/principal eigenvalues of nonlocal dispersal operators and applications, Discrete Contin. Dyn. Syst., 35 (2015), 1665-1696. doi: 10.3934/dcds.2015.35.1665. Google Scholar

[19]

D. B. Smith, A sufficient condition for the existence of a principal eigenvalue for nonlocal diffusion equations with applications, J. Math. Anal. Appl., 418 (2014), 766-774. doi: 10.1016/j.jmaa.2014.04.004. Google Scholar

[20]

L. SunJ. Shi and Y. Wang, Existence and uniqueness of steady state solutions of a nonlocal diffusive logistic equation, Z. Angew. Math. Phys., 64 (2013), 1267-1278. doi: 10.1007/s00033-012-0286-9. Google Scholar

[21]

J.-W. SunW.-T. Li and Z.-C. Wang, A nonlocal dispersal logistic equation with spatial degeneracy, Discrete Contin. Dyn. Syst., 35 (2015), 3217-3238. doi: 10.3934/dcds.2015.35.3217. Google Scholar

[22]

J.-W. SunF.-Y. Yang and W.-T. Li, A nonlocal dispersal equation arising from a selection-migration model in genetics, J. Differential Equations, 257 (2014), 1372-1402. doi: 10.1016/j.jde.2014.05.005. Google Scholar

[23]

Y. Yamada, On logistic diffusion equations with nonlocal interaction terms, Nonlinear Anal., 118 (2015), 51-62. doi: 10.1016/j.na.2015.01.016. Google Scholar

[1]

X. X. Huang, Xiaoqi Yang, K. L. Teo. A smoothing scheme for optimization problems with Max-Min constraints. Journal of Industrial & Management Optimization, 2007, 3 (2) : 209-222. doi: 10.3934/jimo.2007.3.209

[2]

Baolan Yuan, Wanjun Zhang, Yubo Yuan. A Max-Min clustering method for $k$-means algorithm of data clustering. Journal of Industrial & Management Optimization, 2012, 8 (3) : 565-575. doi: 10.3934/jimo.2012.8.565

[3]

Isabeau Birindelli, Francoise Demengel. Eigenvalue, maximum principle and regularity for fully non linear homogeneous operators. Communications on Pure & Applied Analysis, 2007, 6 (2) : 335-366. doi: 10.3934/cpaa.2007.6.335

[4]

J. R. L. Webb. Uniqueness of the principal eigenvalue in nonlocal boundary value problems. Discrete & Continuous Dynamical Systems - S, 2008, 1 (1) : 177-186. doi: 10.3934/dcdss.2008.1.177

[5]

Fei-Ying Yang, Wan-Tong Li, Jian-Wen Sun. Principal eigenvalues for some nonlocal eigenvalue problems and applications. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 4027-4049. doi: 10.3934/dcds.2016.36.4027

[6]

Roberto Livrea, Salvatore A. Marano. A min-max principle for non-differentiable functions with a weak compactness condition. Communications on Pure & Applied Analysis, 2009, 8 (3) : 1019-1029. doi: 10.3934/cpaa.2009.8.1019

[7]

Wenxian Shen, Xiaoxia Xie. On principal spectrum points/principal eigenvalues of nonlocal dispersal operators and applications. Discrete & Continuous Dynamical Systems - A, 2015, 35 (4) : 1665-1696. doi: 10.3934/dcds.2015.35.1665

[8]

José M. Amigó, Ángel Giménez. Formulas for the topological entropy of multimodal maps based on min-max symbols. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3415-3434. doi: 10.3934/dcdsb.2015.20.3415

[9]

H. O. Fattorini. The maximum principle in infinite dimension. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 557-574. doi: 10.3934/dcds.2000.6.557

[10]

Carlo Orrieri. A stochastic maximum principle with dissipativity conditions. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5499-5519. doi: 10.3934/dcds.2015.35.5499

[11]

Getachew K. Befekadu, Panos J. Antsaklis. On noncooperative $n$-player principal eigenvalue games. Journal of Dynamics & Games, 2015, 2 (1) : 51-63. doi: 10.3934/jdg.2015.2.51

[12]

Jinchuan Zhou, Changyu Wang, Naihua Xiu, Soonyi Wu. First-order optimality conditions for convex semi-infinite min-max programming with noncompact sets. Journal of Industrial & Management Optimization, 2009, 5 (4) : 851-866. doi: 10.3934/jimo.2009.5.851

[13]

Meixia Li, Changyu Wang, Biao Qu. Non-convex semi-infinite min-max optimization with noncompact sets. Journal of Industrial & Management Optimization, 2017, 13 (4) : 1859-1881. doi: 10.3934/jimo.2017022

[14]

Ravi P. Agarwal, Kanishka Perera, Zhitao Zhang. On some nonlocal eigenvalue problems. Discrete & Continuous Dynamical Systems - S, 2012, 5 (4) : 707-714. doi: 10.3934/dcdss.2012.5.707

[15]

Torsten Lindström. Discrete models and Fisher's maximum principle in ecology. Conference Publications, 2003, 2003 (Special) : 571-579. doi: 10.3934/proc.2003.2003.571

[16]

Chiu-Yen Kao, Yuan Lou, Eiji Yanagida. Principal eigenvalue for an elliptic problem with indefinite weight on cylindrical domains. Mathematical Biosciences & Engineering, 2008, 5 (2) : 315-335. doi: 10.3934/mbe.2008.5.315

[17]

Rehana Naz, Fazal M. Mahomed. Characterization of partial Hamiltonian operators and related first integrals. Discrete & Continuous Dynamical Systems - S, 2018, 11 (4) : 723-734. doi: 10.3934/dcdss.2018045

[18]

Isabeau Birindelli, Stefania Patrizi. A Neumann eigenvalue problem for fully nonlinear operators. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 845-863. doi: 10.3934/dcds.2010.28.845

[19]

Jean-Michel Rakotoson. Generalized eigenvalue problem for totally discontinuous operators. Discrete & Continuous Dynamical Systems - A, 2010, 28 (1) : 343-373. doi: 10.3934/dcds.2010.28.343

[20]

Chiun-Chuan Chen, Li-Chang Hung, Hsiao-Feng Liu. N-barrier maximum principle for degenerate elliptic systems and its application. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 791-821. doi: 10.3934/dcds.2018034

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (56)
  • HTML views (21)
  • Cited by (3)

Other articles
by authors

[Back to Top]